Wyoming, 2019Tornado and Hail in Wyoming, July 16, 2019
July 16, 2019 · NWS UNR · 4 events in 2 counties and zones
A severe thunderstorm produced large hail and strong wind gusts over portions of western Crook County. Very large hail fell in Moorcroft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm produced large hail and strong wind gusts over portions of western Crook County. Very large hail fell in Moorcroft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 4:07 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 16, 4:07 PM MST, 2 hours 27 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Tue Jul 16 2019
.DISCUSSION...(This Evening Through Tuesday)
Issued at 213 PM MDT Tue Jul 16 2019
Upper level zonal flow continued this morning across the northern
Great Plains today, with a transition to west northwest this
afternoon ahead of an approaching Pacific coast trough. A series of
strong waves are crossing western Montana through central Wyoming
and Colorado. Surface analysis shows low pressure across Wyoming,
with southeast moist flow across western SD. Dewpoints have once
again reached the 60s to around 70 across much of the area...and
drier across NE WY. Plenty of instability in place with MLCAPE of
1500-2500 J/kg. Effective bulk shear is increasing across the area,
peaking this afternoon at 50-60kt. Storm initiation will be across
typical higher terrain west and southwest of the CWA, which has
already begun. CAMs have been showing Laramie Range convection
moving northeast into southwest SD, crossing the southern Black
Hills around 00z, then continuing east-northwest into central SD. A
secondary line is then progged to cross northeast WY late this
afternoon or early this evening, then push through northwest SD
through the evening. Areawide is favorable for large hail, damaging
winds, and perhaps a tornado, but is most favorable across the
northern half of the CWA where shear is the strongest. Storms will
depart late this evening or just past midnight, with lingering
showers possible overnight behind a cold front pushing through.
Broad cyclonic flow will sit across the western half of the CONUS
Wednesday, with quiet morning weather and highs in the 80s. Still
enough post-frontal instability and shear for some storm
development, but coverage will be much less than today. Storms may
initiate across the Black Hills while others move in from the west.
A few could be strong or severe. Otherwise generally drier weather
is expected for the rest of the week as the main flow slides
northward. Temps will be near to slightly above average. The warmest
day will be Thursday, with highs well into the 90s across southwest
to south central SD.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 506 PM MDT Tue Jul 16 2019
Scattered thunderstorms will continue to develop over the next few
hours. Severe storms are likely, with large hail, very gusty
winds, and torrential rainfall expected. LIFR conditions will be
possible in and near storms. Otherwise, VFR conditions are
expected.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
DISCUSSION...13
AVIATION...13
Hazardous weather outlook, Jul 16, 4:37 AM MST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
537 AM MDT Tue Jul 16 2019
SDZ012-024>031-041-042-072>074-WYZ054>058-071-171300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
537 AM MDT Tue Jul 16 2019
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance for a few stronger thunderstorms on Wednesday,
with hail and strong wind gusts the main threats. Isolated
thunderstorms will be possible again on Friday, and into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ001-002-013-014-032-043-044-046-047-049-171300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Bennett-Mellette-Todd-Tripp-
537 AM MDT Tue Jul 16 2019 /637 AM CDT Tue Jul 16 2019/
This Hazardous Weather Outlook is for portions of western South
Dakota.
.DAY ONE...Today and Tonight
Isolated to scattered severe thunderstorms are expected this
afternoon and evening across the area. Large hail, damaging winds,
and torrential rainfall are the main concern with any storm. An
isolated tornado or two will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated thunderstorms will be possible on Wednesday, and again
on Friday and into the weekend. Organized severe storms are not
anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 16, 5:23 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
623 PM MDT Tue Jul 16 2019
WYZ055-056-058-170115-
Weston WY-Western Crook WY-Southern Campbell WY-
623 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL...NORTHWESTERN
WESTON AND SOUTHWESTERN CROOK COUNTIES UNTIL 715 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Rochelle, or 25 miles east of Wright, moving northeast
at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Upton and Osage.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.
LAT...LON 4424 10483 4397 10434 4396 10434 4364 10499
4378 10523
TIME...MOT...LOC 0023Z 220DEG 16KT 4386 10500
PojorlieLocal storm report, Jul 16, 5:28 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
628 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
07/16/2019 M70 MPH FALL RIVER SD TRAINED SPOTTER
&&
EAGANSpecial weather statement, Jul 16, 5:40 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
640 PM MDT Tue Jul 16 2019
WYZ054-170130-
Northern Campbell WY-
640 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 730 PM MDT...
At 640 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Spotted Horse, or 44 miles southwest of Broadus,
moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Campbell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Wyoming.
LAT...LON 4500 10555 4491 10550 4481 10602 4499 10603
TIME...MOT...LOC 0040Z 247DEG 25KT 4493 10597
Eagan
Special weather statement, Jul 16, 5:43 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Rapid City SD
643 PM MDT Tue Jul 16 2019
SDZ024-WYZ057-058-170130-
Northern Black Hills SD-Weston WY-Wyoming Black Hills WY-
643 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...
NORTHEASTERN WESTON AND SOUTHEASTERN CROOK COUNTIES UNTIL 730 PM
MDT...
At 643 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Osage, or 17 miles northwest of Newcastle, moving
northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Osage, Four Corners, Buckhorn, Inyan Kara Mountain and Mallo Camp.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
west central South Dakota...and northeastern Wyoming.
LAT...LON 4388 10449 4401 10463 4418 10451 4418 10448
4422 10449 4438 10438 4414 10398 4413 10406
4402 10406
TIME...MOT...LOC 0043Z 216DEG 25KT 4406 10441
PojorlieLocal storm report, Jul 16, 6:17 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 15 NNW RECLUSE 44.94N 105.79W
07/16/2019 E0.88 INCH CAMPBELL WY TRAINED SPOTTER
&&
TJGLocal storm report, Jul 16, 6:25 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
725 PM MDT TUE JUL 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 4 NW ARGYLE 43.58N 103.70W
07/16/2019 E60 MPH CUSTER SD PUBLIC
RAIN FELL IN 20 MINUTES
0700 PM HEAVY RAIN 4 NW ARGYLE 43.58N 103.70W
07/16/2019 E1.00 INCH CUSTER SD PUBLIC
RAIN FELL IN 20 MINUTES
&&
MEEvent by event
2 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Campbell
- When
- July 16, 6:34 PM MST to 6:44 PM MST
- Where
- Campbell County, 4.3 mi E of Rozet to 5.48 mi E of Rozet
- Rating
- EF0
- Path length
- 1.19 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.270, -105.114
A tornado tracked over open areas about a mile south of Interstate-90. No damage was reported.
Hail, Crook
- When
- July 16, 6:52 PM MST
- Where
- Crook County, Moorcroft
- Measured
- 3 in hail
- Reported by
- Public
- Coordinates
- 44.260, -104.950
Hail, Crook
- When
- July 16, 7:00 PM MST
- Where
- Crook County, 3 mi NNE of Moorcroft
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.300, -104.927
Thunderstorm Wind, Crook
- When
- July 16, 7:05 PM MST
- Where
- Crook County, 3 mi SE of Devils Tower
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.549, -104.657
The spotter estimated wind gusts at 60 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Mississippi, July 16, 2019$753,000 · EF0 · 2 events
- Lightning Strike in North Carolina, July 16, 2019$500,000 · 1 event
- Flash Flood and Flood in Michigan, July 16, 2019$250,000 · 2 events
- Hail and Damaging Winds in South Dakota, July 16 to 20, 20192 in hail · 63 events
- Heat in Texas, July 16 to 17, 20192 injured · 34 events
- Damaging Winds in New York, July 16, 2019$55,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Wyoming, July 16, 2019$50,000 · 55 kt wind · 2 events
- Lightning Strike in Florida, July 16, 2019$50,000 · 1 event
- Flash Flood and Flood in South Dakota, July 16 to 17, 2019$40,000 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, July 16, 201914 events
- Flood in South Dakota, July 16 to 17, 2019$15,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 16, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846254, 840294, 840295, 840296.